Illinois, 2008Damaging Winds in Illinois, July 27, 2008
July 27, 2008 · NWS ILX · 5 events in 4 counties and zones
A complex of thunderstorms developed across the Northern Plains, then dropped southeastward into west-central Illinois during the evening of 7/27/08. Scattered wind damage was reported along and southwest of a Rushville to Springfield line.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $31,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of thunderstorms developed across the Northern Plains, then dropped southeastward into west-central Illinois during the evening of 7/27/08. Scattered wind damage was reported along and southwest of a Rushville to Springfield line.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 27, 5:15 PM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 27, 5:15 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
615 PM CDT SUN JUL 27 2008
.DISCUSSION...
ISSUED 256 PM CDT SUN JUL 27 2008
MODELS REMAIN IN GOOD AGREEMENT WITH OVERALL PATTERN FCST AND
EVOLUTION NEXT SEVERAL DAYS. ON THE SFC THE NAM AND GFS CONTINUE TO
DIFFER WITH WHAT THE PATTERN IS SUPPOSED TO LOOK LIKE. INTERESTING
THING TODAY IS THAT THE NGM LOOKS PRETTY SIMILAR TO THE GFS SFC
PATTERN AND SEEMS TO HAVE A BETTER HANDLE ON THE QPF FIELDS NEXT
24HRS. BASED ON MCS PARAMETERS IN THE MODELS BELIEVE THE GFS IS TOO
FAR EAST WITH THE QPF FIELDS TONIGHT AND PREFER A NAM/NGM LOCATION.
MAIN CONCERN IN THE SHORT TERM IS PCPN ASSOCIATED WITH DEVELOPING
MCS/BOWING SEGMENT TONIGHT. ANOTHER CONCERN IS THE RETURN OF PCPN
CHANCES FOR TUE NIGHT THROUGH THUR AS ANOTHER FRONT DROPS INTO THE
REGION MID WEEK.
LONG TERM MODELS HAVE COME TO A BETTER AGREEMENT THIS PACKAGE AND
WITH ALL PCPN CONCERNS ON THUR...ONLY REAL CONCERNS IN THE LONG TERM
WILL BE HOW WARM WILL IT GET BY NEXT WEEKEND.
SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
AREA OF CONVECTION HAS FINALLY DEVELOPED IN NRN IOWA THIS AFTERNOON
AND APPEARS TO BE TAKING A MOVE SOUTHEAST. THIS WILL LIKELY AFFECT
PARTS OF THE CWA LATE THIS AFTERNOON AND INTO THIS EVENING. MCS
PARAMETERS SUGGEST THIS AREA OF CONVECTION WILL DIVE INTO NORTHWEST
PARTS OF THE CWA THIS EVENING. MODEL QPF FIELDS AND OTHER PARAMETERS
SUGGEST THE PCPN WILL TAKE A MORE SOUTHERLY TRACK INTO EASTERN IOWA
AND EASTERN MO THIS EVENING. HAVE INCREASED POPS IN THE NW AND WEST
FOR TONIGHT BASED ON THIS LINE OF THINKING FOR NOW. HOWEVER...WILL
TAKE FINAL LOOK AFTER 3PM TO SEE IF LIKELY POPS AREA NEEDS TO BE
EXPANDED EASTWARD BASED ON TRACK OF CONVECTION. SOME QUESTION AS TO
WHAT SFC PATTERN WILL LOOK LIKE TOMORROW BUT STILL THINK OUTFLOW
BOUNDARIES WILL BE AROUND AND MOISTURE WILL REMAIN HIGH. SO WILL
KEEP CHC POPS IN FCST FOR TOMORROW.
SHOULD BE A BRIEF DRY PERIOD TOMORROW NIGHT BEFORE PCPN CHANCES
RETURN FOR TUE NIGHT THROUGH WED NIGHT. MODELS INDICATE STRONGER
WAVE RIDING OVER TOP THE RIDGE MID WEEK. THIS WILL DRAG A COLD FRONT
DOWN ACROSS THE AREA. FIRST INDICATIONS ARE THE FRONT WILL BE SLOW
TO MOVE THROUGH CWA SO WILL HAVE TO HAVE SOME FORM OF CHC POPS
THROUGH REST OF THE SHORT TERM FOR NOW. WILL MAKE ADJUSTMENTS NEXT
WEEK AS MODELS GET BETTER HANDLE ON SITUATION AND ATMOSPHERE
RECOVERS FROM TONIGHTS AND TOMORROWS CONVECTION.
TEMPS WILL REMAIN AROUND NORMAL TOMORROW EVEN WITH PCPN AND CLOUD
COVER IN THE AREA. HOWEVER...TEMPS WILL RECOVER TO MUCH ABOVE NORMAL
BY TUE AS SOUTHERLY FLOW RETURNS QUICKLY. ABOVE NORMAL TEMPS WILL
REMAIN REST OF PERIOD AS MID WEEK FRONTAL SYSTEM STAYS JUST NORTH OF
THE AREA. MOS GUIDANCE LOOK REASONABLE FOR NOW.
LONG TERM...THURSDAY THROUGH SUNDAY
CHC POPS WILL CONTINUE INTO THUR AS FRONT SLOWLY PUSHES THROUGH THE
AREA. THEN DRY WEATHER CAN BE EXPECTED AS RIDGING AND NORTHWESTERLY
FLOW RETURNS. COULD BE SOME WEAK WAVES IN THE FLOW BUT LOCATION AND
TIMING IS TOO UNCERTAIN. SO WILL KEEP DRY WEATHER IN FCST FOR
THURSDAY NIGHT THROUGH NEXT SUNDAY.
TEMPS WILL REMAIN AT OR ABOVE NORMAL FOR THE PERIOD. MEX GUIDANCE
LOOKS REASONABLE WITH THIS AS WELL.
AUTEN
&&
.AVIATION...
ISSUED 615 PM CDT SUN JUL 27 2008
LARGE SEVERE THUNDERSTORM CLUSTER IN SERN IA WILL MOVE SEWD THROUGH
W-CENTRAL IL BEFORE 06Z MON. ERN END OF STRONGEST STORM MAY CLIP SPI
BETWEEN 02Z AND 03Z. CHANCES ARE ALSO HIGH FOR CONVECTION FOR
PIA/BMI/DEC...HOWEVER STORMS SHOULD BE WEAKER OVER THESE AREAS. MAIN
SHORTWAVE PRODUCING THE CONVECTION WILL BE CLEARING OUT MOST OF THE
PRECIPITATION OVER CENTRAL IL AFTER 06Z. WILL INCLUDE SOME PROB30
FOR POSSIBLE SCT REDEVELOPMENT BEFORE 18Z MON...WITH CHANCES THEN
LOWERING AFT 18Z MON.
04
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 27, 2:05 PM CST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
305 PM CDT SUN JUL 27 2008
ILZ027>031-036-037-040>042-047>051-281100-
CASS-FULTON-KNOX-LOGAN-MARSHALL-MASON-MENARD-MORGAN-PEORIA-
SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
305 PM CDT SUN JUL 27 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A STORM COMPLEX DIVING SOUTHEAST OUT OF THE NORTHERN PLAINS/UPPER
MIDWEST THIS AFTERNOON SHOULD WEAKEN CONSIDERABLY BEFORE IT REACHES CENTRAL
ILLINOIS. HOWEVER...IF THE STORMS HOLD TOGETHER OR ADDITIONAL
STORMS FIRE ALONG REMNANT OUTFLOW BOUNDARIES...A FEW SEVERE STORMS
ARE POSSIBLE. LARGE HAIL AND DAMAGING WIND GUSTS WOULD BE THE
PRIMARY THREAT.
AN ADDITIONAL STORM COMPLEX IS EXPECTED TO FORM OVER THE UPPER
MIDWEST TONIGHT. THESE STORMS MAY TRACK INTO CENTRAL ILLINOIS BY
MORNING. THESE STORMS WOULD BE LESS LIKELY TO BECOME SEVERE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PERIODIC WEATHER DISTURBANCES WILL PROVIDE AT LEAST A SLIGHT
CHANCE OF THUNDERSTORMS THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
ILZ038-043>046-052>057-061>063-066>068-071>073-281100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MCLEAN-MOULTRIE-
PIATT-RICHLAND-SHELBY-VERMILION-
305 PM CDT SUN JUL 27 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A STORM COMPLEX IS EXPECTED TO FORM OVER THE UPPER MIDWEST TONIGHT.
THESE STORMS MAY TRACK INTO CENTRAL AND SOUTHEAST ILLINOIS BY
MORNING. ORGANIZED SEVERE WEATHER IS NOT EXPECTED WITH THESE
STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PERIODIC WEATHER DISTURBANCES WILL PROVIDE AT LEAST A SLIGHT
CHANCE OF THUNDERSTORMS THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
HJS
Thunderstorm Wind, Schuyler
- When
- July 27, 7:23 PM CST to 7:24 PM CST
- Where
- Schuyler County, 3 mi E of Camden
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.150, -90.713
Several large tree limbs and construction signs were blown down. Power was knocked out in Camden and Brooklyn.
Thunderstorm Wind, Schuyler
- When
- July 27, 7:33 PM CST to 7:34 PM CST
- Where
- Schuyler County, 4 mi W of Rushville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 40.120, -90.646
A large tree was blown down 4 miles west of Rushville.
Thunderstorm Wind, Scott
- When
- July 27, 8:00 PM CST to 8:01 PM CST
- Where
- Scott County, 1 mi W of Winchester
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 39.630, -90.489
A large tree was blown down on the west side of Winchester.
Thunderstorm Wind, Morgan
- When
- July 27, 8:15 PM CST to 8:16 PM CST
- Where
- Morgan County, Jacksonville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 39.730, -90.230
Numerous trees and power lines were blown down in Jacksonville.
Thunderstorm Wind, Sangamon
- When
- July 27, 8:45 PM CST to 8:46 PM CST
- Where
- Sangamon County, 1 mi W of Berlin
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 39.750, -89.919
A tree limb fell on a power line, knocking out power to Berlin.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, July 27 to 28, 2008$3.5 million · EF1 · 159 events
- Hail and Damaging Winds in New Jersey, July 27, 20081 death · 4 injured · $136,000 · 1.75 in hail · 27 events
- Hail and Damaging Winds in Massachusetts, July 27, 20082 injured · $193,000 · 1 in hail · 29 events
- Hail and Damaging Winds in New York, July 27, 20085 injured · $107,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Pennsylvania, July 27, 20082 injured · $150,000 · 52 kt wind · 18 events
- Hail and Damaging Winds in New York, July 27, 2008$450,000 · 1.5 in hail · 11 events
- Hail and Damaging Winds in Maryland, July 27, 20081 injured · $155,000 · 1 in hail · 22 events
- Flash Flood and Damaging Winds in Iowa, July 27, 2008$211,000 · 65 kt wind · 20 events
- Lightning Strike in South Carolina, July 27, 2008$500,000 · 1 event
- Hail and Damaging Winds in Virginia, July 27, 20083 injured · $44,000 · 1 in hail · 19 events
- Flash Flood and Damaging Winds in Mississippi, July 27, 2008$141,000 · 68 kt wind · 18 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 27, 20083 injured · $50,000 · 57 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126788, 126789, 126790, 126795, 126792.